Vitamin D is innocent of asthma attacks?
Tuesday – 16 Rajab 1444 AH – 07 February 2023 AD Issue number [
Vitamin D supplements
Cairo: Hazem Badr
A recent British study ruled out the existence of any relationship between vitamin D deficiency and acute asthma attacks, which negates the results of a previous study that established a relationship between the two. A previous reference study, published in 2016, linked vitamin D deficiency to an “increased risk of severe asthma attacks.” However, the new study, conducted by researchers from Queen Mary University of London and Edinburgh, found that “vitamin D supplementation had no effect on asthma.” Effect on the risk of asthma attacks or the control of asthma symptoms.
For the new study, published Monday, researchers analyzed the results of 20 trials in the Cochrane Database of Systematic Reviews, which included data on 1,155 children and 1,070 adults with asthma. They compared its results to nine trials involving 1,093 people whose data contributed to the previous study, and the majority of patients in the trials had mild to moderate asthma.
And when they compared patients who were assigned to take a vitamin D supplement with patients who were assigned to take a placebo, the researchers found no statistically significant difference in the number of people who had an asthma attack that required treatment with a course of “steroid tablets”.
“In contrast to the previous study on this topic, this updated review did not find that vitamin D provides protection against asthma attacks or better control of asthma symptoms, however, the trials we looked at didn’t include a lot of people with asthma, who had severe asthma, or people who had very low levels of vitamin D in their blood, so this is Areas that still need further research.
Anne Williamson, first author of the study, from Queen Mary University of London, added: “We cannot be sure why this updated review gave a different result than the previous 2016 study. Overall, vitamin D deficiency rates may have decreased over time, due to increased intake of supplements or fortified foods.